Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 50, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 13, 2002, 8:29 PM EDT for Edgecombe County, Nash County, Wilson County, North Carolina. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 8:29 PM EDT (00:29 UTC)
- Expired
- May 13, 2002, 9:05 PM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Edgecombe County, NC, Nash County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 8:30 PM EDT | Thunderstorm Wind 50 E | Bailey, NC | Several trees were blown down. |
| May 13, 8:35 PM EDT | Thunderstorm Wind 50 E | Wilson, NC | Trees were blown down along Exum Road. |
| May 13, 8:50 PM EDT | Thunderstorm Wind 50 E | Countywide, NC | Trees and power lines were blown down across the county, some fell on houses. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 6:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 140029 SVRRAH NCC065-127-195-140105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 828 PM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NASH COUNTY IN NORTH CAROLINA EDGECOMBE COUNTY IN NORTH CAROLINA WILSON COUNTY IN NORTH CAROLINA * UNTIL 905 PM EDT * AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF DORTCHES TO 5 MILES SOUTH OF WILSON...MOVING EAST AT 60 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... TARBORO SARATOGA ROCKY MOUNT NASHVILLE ELM CITY DORTCHES THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:45 PM EDT, 6 hours 44 minutes earlier.
Area forecast discussion, May 13, 1:45 PM EDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 145 PM EDT MON MAY 13 2002 ******HAVING PROBLEMS WITH 18Z UA RUN---MAY NOT BE AVAILABLE******* SHORT TERM... FIRST ROUND OF PRE-FRONTAL CONVECTION SKIRTING BY TO OUR NORTHWEST. NEXT ROUND OF CONVECTION AHEAD/ALONG STRONG COLD FRONT LATER IN THE AFTERNOON INTO THE EARLY EVENING. MODERATE RISK CONTINUES FOR THE CWA. NGM/ETA/M-ETA SIMILAR ON SPEED OF FRONT(CENTRAL NCAROLINA AT 00Z...COAST 06Z)...AVN SLIGHTLY FASTER. PREFER SLOWER TREND AS EXPECT ACTUAL FRONT TO HANG UP OVER MOUNTAINS AND PRE FRONTAL SQUALL TO MOVE ACROSS THE AREA FROM ABOUT 21Z TO HOUR OR SO EITHER SIDE OF 00Z...THEN JUST SOME SHOWERS WITH ACTUAL FRONT. AIR MASS QUITE WARM...MOIST AND UNSTABLE. STRONG SOUTHWEST LOW/MID LEVEL WINDS THIS AFTERNOON BECOME MORE WESTERLY BY 00Z. WILL KEEP POPS IN THE 40-50 PERCENT RANGE. REMAINDER OF THE NIGHT...RAPID CLEARING AFTER FRONTAL PASSAGE... THEN COOLER AND DRIER AIR FILTERING IN AS HIGH PRESSURE BUILDS INTO THE AREA. TUESDAY/TUESDAY NIGHT...CONSIDERABLY COOLER AND DRY. HOWEVER POTENT S/W DIVING SOUTHEAST WILL ROTATE THROUGH BASE OF UPPER TROUGH AND MOVE ACROSS NORTHERN TIER OF CWA. LITTLE IN THE WAY OF MOISTURE AND STRONG DOWNSLOPE FLOW. HOWEVER DO EXPECT SOME STRATOCU. CAA...THICKNESS DROP ABOUT 60 METERS AND 850 TEMPERATURES ABOUT 10 DEGREES OVERNIGHT. MAX TEMPERATURE THICKNESS SCHEME INDICATE READINGS IN THE 70 TO 75 DEGREE RANGE. WINDS DIMINISHING TUESDAY NIGHT AND CLEAR SKIES WILL RESULT IN LOWS IN THE 40S. EXTENDED......WEDNESDAY THROUGH MONDAY.... WEDNESDAY THROUGH SATURDAY... DRY WITH TEMPERATURES MODERATING AS HIGH PRESSURE OVER THE AREA. HIGH MOVES OFFSHORE DURING FRIDAY AND MOISTURE RETURNING. STILL TIMING DIFFERENCES ON FRONT APPROACHING THE AREA. LATEST TRENDS INDICATE BEST CHANCE FOR SHOWERS/THUNDERSTORMS WILL BE DURING THE NIGHT FRIDAY INTO SATURDAY. LOOKS TO BE MAINLY FIRST HALF...HOWEVER DUE TO TIMING DIFFERENCES WONT FINE TUNE THAT MUCH...LATER SHIFTS CAN ADJUST. SOME ADJUSTMENTS TO TEMPERATURES ON SATURDAY. SUNDAY AND MONDAY...DRY WITH SEASONAL TEMPERATURES. .RDU...NONE. RA
In the hours before
Local storm report, May 13, 7:41 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
741 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0733 PM HOLLY SPRINGS NC WIND DAMAGE
05/13/02 WAKE SIX INCH DIAMETER TREES
DOWN IN HOLLY SPRINGS
REPORTED BY SKYWARN
MJB/JWCLocal storm report, May 13, 7:47 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
747 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM W CHATHAM NC WIND DAMAGE
05/13/02 CHATHAM BUILDINGS DESTROYED IN
WESTERN CHATAHM COUNTY WITH
SEVERAL TREES DOWN REPORTED
BY 911 CENTER
MJB/JWCLocal storm report, May 13, 7:59 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
759 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM ALBEMARLE NC WIND DAMAGE
05/13/02 STANLY SEVERAL TREES DOWN AT EUDY
ROAD AN NC HIGHWAY 8 AND AT
CANON ROAD AND BARNHART
REPORTED BY SHERIFFS
OFFICE
0742 PM SANFORD NC WIND DAMAGE
05/13/02 LEE SEVERAL TREES DOWN AT
AVENT FERRY ROAD AND ST.
ANDREWS CHURCH ROAD
REPORTED BY 911 CENTER
MJB/JWCLocal storm report, May 13, 8:07 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
807 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM ROCKINGHAM NC WIND DAMAGE
05/13/02 RICHMOND TREE DOWN AND POWER
OUTAGES REPORTED IN
ROCKINGHAM BY SHERIFFS
DISPATCH
MJB/JWCLocal storm report, May 13, 8:08 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
808 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM GARNER NC WIND DAMAGE
05/13/02 WAKE NUMEROUS 8 INCH DIAMETER
TREES DOWN ON GROVEMONT
ROAD REPORTED BY SKYWARN
MJB/JWCLocal storm report, May 13, 8:20 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
820 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0748 PM DURHAM NC WIND DAMAGE
05/13/02 DURHAM TREES DOWN BLOCKING US 70
REPORTED BY SKYWARN
0756 PM CLAYTON NC WIND DAMAGE
05/13/02 JOHNSTON TREES DOWN AT HIGHWAYS 42
AND 40 REPORTED BY SKYWARN
0753 PM LILLINGTON NC WIND DAMAGE
05/13/02 HARNETT TREES AND POWERLINES DOWN
ON HIGHWAY 401 SOUTH
REPORTED BY POLICE
MJB/JWCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:01 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 14 min |
| May 13, 8:04 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 41 min |
| May 13, 8:06 PM EDT | Severe Thunderstorm Warning | RAH | Nash, Wilson | 24 min |
| May 13, 8:16 PM EDT | Tornado Warning | RAH | Franklin | 14 min |
| May 13, 8:32 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 28 min |
| May 13, 8:33 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 42 min |
| May 13, 8:58 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 32 min |
| May 13, 9:14 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.